Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS Indianapolis, IN

May 27, 2019Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 7:05 PM EDT for Montgomery County, Tippecanoe County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 7:05 PM EDT (23:05 UTC)
Expired
May 27, 2019, 7:30 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS53 KIND 272305
SVRIND
INC107-157-272330-
/O.NEW.KIND.SV.W.0056.190527T2305Z-190527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
705 PM EDT Mon May 27 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Tippecanoe County in west central Indiana...
  Northern Montgomery County in west central Indiana...

* Until 730 PM EDT.

* At 705 PM EDT, a severe thunderstorm was located 11 miles northeast
  of Veedersburg, or 12 miles northwest of Crawfordsville, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Linden, Clarks Hill, New Richmond and Wingate. 

This includes Interstate 65 between mile markers 163 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8671 4013 8691 4012 8708 4017 8709
      4024 8709 4036 8673
TIME...MOT...LOC 2305Z 253DEG 33KT 4018 8706 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
285 
WWUS53 KIND 272314
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
714 PM EDT Mon May 27 2019

INC107-157-272330-
/O.CON.KIND.SV.W.0056.000000T0000Z-190527T2330Z/
Tippecanoe IN-Montgomery IN-
714 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN TIPPECANOE AND NORTHERN MONTGOMERY COUNTIES...

At 713 PM EDT, a severe thunderstorm was located 11 miles north of
Crawfordsville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linden, Clarks Hill, New Richmond and Wingate. 

This includes Interstate 65 between mile markers 163 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8671 4013 8691 4012 8705 4014 8705
      4018 8708 4021 8699 4026 8702 4036 8673
TIME...MOT...LOC 2313Z 254DEG 45KT 4021 8691 

HAIL...1.00IN
WIND...60MPH
 
$$

Puma
515 
WWUS53 KIND 272322
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT Mon May 27 2019

INC107-157-272330-
/O.CON.KIND.SV.W.0056.000000T0000Z-190527T2330Z/
Tippecanoe IN-Montgomery IN-
722 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN TIPPECANOE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 722 PM EDT, a severe thunderstorm was located 12 miles northeast
of Crawfordsville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linden, Clarks Hill and New Richmond. 

This includes Interstate 65 between mile markers 163 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8671 4013 8691 4014 8696 4018 8700
      4021 8697 4024 8690 4028 8693 4036 8673
TIME...MOT...LOC 2322Z 259DEG 42KT 4021 8679 

HAIL...1.00IN
WIND...60MPH
 
$$
Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM EDT, 18 minutes earlier.

Area forecast discussion, May 27, 6:47 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
647 PM EDT Mon May 27 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM /Tonight/...

Issued at 304 PM EDT Mon May 27 2019

As stated in the synopsis, the warm front moving north and
northeast across central IN is forecast to continue into northeast
placing all of the area in the warm sector. Not totally confident
that area will remain precipitation-free as upstream complex over
IA into IL will be moving through the northern third of the
forecast area. Models are trending with this idea to expect rain
and isolated thunderstorms through the early half of tonight
(before 28/04Z). Lingering cloud cover should also hold
temperatures to the mild and slightly muggy with lows mainly in
the upper 60s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 304 PM EDT Mon May 27 2019

Model blend favors the general idea of the GFS taking a cold
front that slowly moves southward into central IN by afternoon.
Models kick a weak shortwave northeast into the westerly flow
over Indiana which will be the focus for more showers and
thunderstorms across the area Tuesday and Tuesday night. Looks
like there is a dry slot to diminish activity across the area as
the front slips slowly southward into southern IN by Wednesday
morning and seems to weaken at this time. Models then bring main
system into the area going into Wednesday with a cold front that
moves across IL into IN Wednesday night and Thursday enhancing
rain and thunderstorms into Thursday.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for the 271800Z Tafs/...

Issued at 647 PM EDT Mon May 27 2019

Mainly VFR Conditions are expected this Taf period.

Diurnal convection in the wake of the passed warm front to the
north is expected to wane in the next 1-3 hours. Best forcing this
evening should shift east of the TAF sites by 00Z...and better
forcing looks to be focused farther north closer to the warm
front. HRRR keeps all TAF sites dry over the next several hours.

More diurnal afternoon showers will be possible on Tuesday
afternoon as convective tempertaures are once again reached and
plentiful CAPE is present. Not confident enough at this point for
specific timing...but a window of VCTS/VCSH will be expected
within the TAF's soon. Again...any TSRA that strikes a TAF site
early this evening or on Wednesday afternoon may produce brief
MVFR to IFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...JP
Hazardous weather outlook, May 27, 5:04 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
504 PM EDT Mon May 27 2019

INZ021-028>031-035>042-044>049-282115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, and New Castle
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms tonight. Some storms
could be severe.

Hazards: Damaging winds, large, hail and isolated tornadoes
accompanied by locally heavy rain and frequent lightning.

Timing: Thunderstorms, some possibly severe, through much of tonight.
best probabilities for severe thunderstorms is before 2;00 a.m.

Discussion: A cluster of strong showers and thunderstorms will be
moving across much of northern parts of central Indiana before 2:00
a.m., then diminishing or moving out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and thunderstorms are possible Tuesday afternoon
through Thursday. Isolated severe storms are possible.

Discussion: A frontal system will be moving through the area Tuesday
through Thursday producing strong to isolated severe storms through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early morning hours of
Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043-051>057-060>065-067>072-282115-
Vermillion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Clinton, Newport, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated showers and thunderstorms possible early tonight.

Hazards: Brief heavy rain and lightning.

Timing: Before Midnight.

Discussion: There is a chance for a few showers and an isolated
thunderstorm early tonight. Otherwise, mild and humid for the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and Thunderstorms are expected Tuesday through
Thursday, severe thunderstorms are possible.

Discussion: A frontal system will be moving across the region Tuesday
through Thursday. Showers and thunderstorms are expected with
isolated severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday or Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 27, 4:04 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 SSE MCCORDSVILLE      39.85N 85.90W
05/27/2019                   HANCOCK            IN   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 SSE MCCORDSVILLE. AWOS STATION KMQJ
            INDIANAPOLIS REG.

&&

KH
Local storm report, May 27, 4:05 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     4 SSE MCCORDSVILLE      39.85N 85.90W
05/27/2019  M58 MPH          HANCOCK            IN   AWOS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            SSE MCCORDSVILLE. CORRECTS PREVIOUS NON-TSTM
            WND GST REPORT FROM 4 SSE MCCORDSVILLE. AWOS
            STATION KMQJ INDIANAPOLIS REG.

&&

KH
Local storm report, May 27, 4:14 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 ENE INGALLS           39.97N 85.77W
05/27/2019                   MADISON            IN   EMERGENCY MNGR

            A FEW TREES DOWN IN SOUTHERN MADISON COUNTY.

&&

KH
Special weather statement, May 27, 4:18 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
418 PM EDT Mon May 27 2019

INZ040>042-049-272115-
Randolph IN-Henry IN-Madison IN-Delaware IN-
418 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
NORTHWESTERN RANDOLPH...DELAWARE AND NORTHWESTERN HENRY COUNTIES
UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Edgewood, Eaton,
Daleville, Parker City, Gaston, Selma, Ridgeville, Sulphur Springs,
Springport, Woodlawn Heights, Country Club Heights, River Forest,
Ball State University and Prairie Creek Reservoir.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3995 8550 4010 8575 4038 8547 4038 8522
      4031 8522 4031 8499
TIME...MOT...LOC 2018Z 226DEG 34KT 4007 8559

AW/JP
Local storm report, May 27, 4:26 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 ENE INGALLS           39.97N 85.77W
05/27/2019                   MADISON            IN   EMERGENCY MNGR

            POWER POLE LINES DOWN NEAR INTERSECTION OF
            STATE ROAD 67 AND COUNTY ROAD 900S. TIME
            ESTIMATED FROM RADAR.

&&

AW
Special weather statement, May 27, 5:48 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Mon May 27 2019

INZ051-052-272230-
Clay IN-Vigo IN-
548 PM EDT Mon May 27 2019

...SPECIAL WEATHER STATEMENT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

When Thunder Roars, Go indoors!

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Cory, Saline City, Pimento, North Terre Haute and
Indiana State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8758 3934 8756 3935 8753 3950 8753
      3961 8730 3960 8701 3940 8702 3929 8726
      3926 8746 3926 8760 3928 8761 3930 8760
      3931 8762
TIME...MOT...LOC 2147Z 253DEG 36KT 3933 8768

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:46 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 27, 2:40 PM EDTSpecial Weather StatementINDHendricks50 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks24 min
May 27, 3:27 PM EDTSpecial Weather StatementINDHamilton48 min
May 27, 3:35 PM EDTSpecial Weather StatementINDHancock40 min
May 27, 3:46 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison44 min
May 27, 4:18 PM EDTSpecial Weather StatementINDDelaware57 min
May 27, 5:48 PM EDTSpecial Weather StatementINDClay, Vigo42 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningINDVigo39 min
May 27, 7:43 PM EDTSevere Thunderstorm WarningINDTippecanoe47 min
May 27, 7:46 PM EDTSevere Thunderstorm WarningINDMadison14 min
May 27, 7:49 PM EDTSevere Thunderstorm WarningINDHamilton, Madison26 min
May 27, 7:58 PM EDTSevere Thunderstorm WarningINDMadison32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.